Minnesota, 2019

Blizzard in Minnesota, March 14, 2019

March 14, 2019 · NWS FGF · 10 events in 10 counties and zones

A Colorado Low tracked into the Central Plains during the evening of Wednesday, March 13th, with an inverted trough extending northward along the Red River of the North. To the east of the trough, temperatures ranged in the middle 30s.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A Colorado Low tracked into the Central Plains during the evening of Wednesday, March 13th, with an inverted trough extending northward along the Red River of the North. To the east of the trough, temperatures ranged in the middle 30s. Along the trough in the Red River Valley, temperatures ranged either side of 32 degrees. To the west of the Red River Valley, temperatures held in the mid to upper 20s. North winds became quite gusty during the early morning hours of Thursday, March 14th, and remained that way through the day, as the low pushed into the Great Lakes. Gusts up to 60 mph were recorded. Snowfall totals of 6 to 9 inches were reported over most of eastern North Dakota into far northwest Minnesota, with the exception of the Fargo-Moorhead to Wahpeton-Breckenridge corridor, which received more rain than snow. The combination of snow and wind resulted in whiteout conditions in open country and huge drifts of snow. This blizzard produced the greatest impacts of any of the numerous 2018-19 blizzards. Flights were cancelled at the Fargo and Grand Forks airports and many schools were closed on the 14th, and even the 15th. Interstate 29 was closed from Fargo to the Canadian border and Interstate 94 was closed from Bismarck to Fargo. Many other roads across the eastern half of North Dakota were closed and remained that way into the 15th before they could be cleared. Some motorists who tried to travel on these roads got stuck and had to be rescued. Ice accumulated on some power lines, and when the winds hit, they galloped, causing sporadic power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 13, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 13, 10:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1148 PM CDT Wed Mar 13 2019

.UPDATE...
Issued at 1146 PM CDT Wed Mar 13 2019

No changes made at this point.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Mar 13 2019

Confidence continues that a crippling blizzard is likely across
eastern ND and through the Red River Valley beginning late tonight
and lasting into Thursday night. Main threats include heavy
snowfall of 6 to 12 inches, strong winds gusting to 50-60 mph, and
light icing across the southern Red River Valley and into parts of
west central MN.

Mixed Precip This Afternoon/Evening...

Water Vapor imagery this afternoon shows a very strong upper
level low with an attendant intense surface low moving
north/northeast through the central Plains. Across eastern North
Dakota/northwest Minnesota, afternoon surface observations show a
stationary boundary draped roughly from north-south along the
I-29 corridor. To the west of this boundary surface temperatures
have struggled to reach freezing with temps in the 25 to 32 range.
To the east, temperatures have risen just above freezing. Across
South Dakota, a region of precipitation associated with broad
isentropic upglide along a mid level warm frontal boundary is
gradually moving northward into southeastern ND/west central MN.
As the precipitation moves northward it is falling through a warm,
dry layer of air as observed in the 12Z sounding from Aberdeen,
SD, allowing for a liquid P-type near the surface. The resultant
surface P-type will be dependent on the near surface temperatures.
As of 3:00 PM this afternoon a range of P-types have been
observed across the southern Valley from rain in west central MN
to sleet and freezing rain across far southeast ND. This mixed
precip is expected to continue this afternoon and evening for the
southern Valley and may result in a few hundredths to a tenth of
ice accumulation across southeast ND.

Rain/Snow Tonight...

Rain will remain most likely for west central MN with mixed
precipitation across southeast ND transitioning to all snow later
tonight/early Thursday morning. The challenge of this forecast is
determining the most likely location of the rain/snow line for
tonight and into early Thursday morning as this will have a large
impact on storm total snow amounts. Current thinking is that this
line will be from the Richland county area northeastward towards
north central MN. Areas that see mainly rain overnight will be at
risk for urban street flooding due to frozen ground and ice-
clogged drains. A glazing of ice and/or light sleet accumulations
can't be ruled out for parts of west central MN overnight as rain
is replaced by a rain/snow mix by Thursday morning.

As mid level frontogenetical/deformation banding becomes more
organized later tonight and is augmented by weak mid level
instability, a heavy snow band is expected to develop across south
central ND into the central Red River Valley and into parts of
northwest MN where confidence in an all-snow precip type is
highest. This will allow for a swath of heavy snow from 6 to 12
inches with lesser amounts on either periphery of the heavier
band. A few pockets of higher snow amounts can't be ruled out.

Wind tonight/tomorrow...

As the surface low moves into the southern MN/IA region later
tonight surface pressure gradient winds are expected to increase
with sustained northerly winds at 25 to 35 mph. Low level winds at
925 mb are expected to increase to 45 to 55 knots, and will likely
mix down due to favorable low level lapse rates and concurrent
downward mixing from heavy snowfall. Strong winds picking up after
sunset tonight will last through Thursday, and coupled with heavy
snow rates, will cause widespread blizzard conditions through the
Red River Valley and eastern ND. Dangerous to impossible travel
conditions are expected beginning late tonight and lasting
through the day on Thursday for northeast ND and the
central/northern Red River Valley. The Thursday morning commute
will see the greatest impacts from this blizzard, especially along
the I-29 and North Dakota I-94 corridors.

Thursday night...

Snow will gradually come to an end from west to east Thursday
afternoon and evening, though winds are expected to remain strong
through sunset Thursday night. As winds diminish overnight
Thursday conditions will gradually improve by sunrise Friday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Mar 13 2019

Quiet weather ahead with little to no impacts expected through early
next week.

There are some chances for light precipitation over the next week,
but in both instances, synoptic scale forcing over the forecast area
is weak, so any QPF looks to be less than a tenth of an inch at this
time. On Saturday night and Sunday, chances for light snow or
flurries develop across portions of northwest Minnesota as a weak
shortwave trough aloft swings through the region. On Tuesday and
Tuesday night, another round of chances for light precipitation
develops associated with warm air advection on the south side of a
clipper system moving through the Canadian prairie.

As the Northern Plains remains in northwest flow aloft due to strong
upper ridging in the West, temperatures will continue to be near to
below normal. Generally this will mean daytime highs in the 20s and
30s and nighttime low in the single digits to teens above zero.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1146 PM CDT Wed Mar 13 2019

Winds may take a little longer into the past midnight hour to
really start to crank up. It may not even be until closer to 12Z
in some locations. Once the winds arrive, vsbys will drop. Kept
things pretty bad all day, with some improvement possible by early
Thursday evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 1 AM CDT Friday for NDZ038-049-052.

     Winter Weather Advisory until 1 AM CDT Thursday for NDZ027>030-
     039-053.

     Blizzard Warning until 1 AM CDT Friday for NDZ006>008-014>016-
     024-026>030-039-053-054.

MN...Winter Weather Advisory until 1 AM CDT Friday for MNZ016-017-
     022>024-027-028-030>032-040.

     Winter Weather Advisory until 1 AM CDT Thursday for MNZ001>003.

     Blizzard Warning until 1 AM CDT Friday for MNZ001>005-007-008-
     013>015.

     Winter Weather Advisory until 1 AM CDT Friday for MNZ029.

     Winter Storm Warning until 1 AM CDT Friday for MNZ006-009.

&&

UPDATE...Godon
SHORT TERM...AM
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, Mar 13, 7:07 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
807 PM CDT Wed Mar 13 2019

MNZ001>005-007-008-013>015-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-150115-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
807 PM CDT Wed Mar 13 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Light mixed precipitation or light snow is expected through late
evening, before it transitions more to snow. Strong north winds
will also develop after midnight. The combination of wind and snow
will lead to blizzard conditions from late evening through the
overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snowfall amounts will vary greatly across the area. In some areas,
6 to 12 inches, with locally higher amounts, are possible. In
other spots, the snowfall totals will be lower. Of greater impact
will be wind gusts from 50 to 60 mph on Thursday. This will keep
blizzard conditions throughout the day.

.SPOTTER INFORMATION STATEMENT...

Snowfall, rainfall and visibility reports are welcome.

MNZ006-009-150115-
Lake Of The Woods-North Beltrami-
807 PM CDT Wed Mar 13 2019

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Tonight

Light mixed precipitation or light snow is expected into the early
morning hours, before it transitions more to snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snowfall amounts will vary greatly across the area. In some areas,
over 6 inches is possible, while in other spots, the snowfall
totals will be lower. Of greater impact will be wind gusts up to
45 mph on Thursday. This may lead to low visibilities in open
country.

.SPOTTER INFORMATION STATEMENT...

Snowfall, rainfall and visibility reports are welcome.

MNZ016-017-022>024-027>032-040-150115-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-
807 PM CDT Wed Mar 13 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Light mixed precipitation or light snow is expected into the early
morning hours, before it transitions more to snow. Up to a tenth
of an inch of glaze is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snowfall amounts will vary greatly across the area, but an inch
or two is possible. Of greater impact will be wind gusts up to 45
mph on Thursday. This may lead to low visibilities in open
country.

.SPOTTER INFORMATION STATEMENT...

Snowfall, rainfall and visibility reports are welcome.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard. Local standard time, as filed.

Blizzard, Clay

When
March 14, 12:00 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, Norman

When
March 14, 12:00 AM CST to 6:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
March 14, 12:00 AM CST to 6:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
March 14, 12:00 AM CST to 6:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, Kittson

When
March 14, 12:00 AM CST to 6:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, Roseau

When
March 14, 12:00 AM CST to 4:31 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Blizzard, East Marshall

When
March 14, 12:00 AM CST to 4:31 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, Pennington

When
March 14, 12:00 AM CST to 4:31 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Blizzard, Red Lake

When
March 14, 12:00 AM CST to 4:31 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Blizzard, East Polk

When
March 14, 12:00 AM CST to 4:31 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808131, 808132, 808133, 808134, 808135, 808136, 808137, 808138, 808139, 808140.